Michigan, 2003

Damaging Wind in Michigan, July 2, 2003

July 2, 2003 · NWS MQT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 2, 2:04 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 2, 2:04 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
304 AM EDT WED JUL 2 2003

REGION REMAINS UNDER THE INFLUENCE OF 5H RDG FOR A LITTLE WHILE
LONGER AS LATEST UPPER LVL SOUNDINGS AND SATELLITE WV IMAGERY SHOW
TROF OVER WRN CANADA AND A SECOND TROF EXTENDING FROM HUDSON BAY
INTO NEW ENGLAND. THE RDG FLATTENS THROUGH THE WEEK AS WRN
CANADIAN TROF SWINGS A SERIES OF SHORTWAVES INTO THE RDG WHILE IT
SHIFTS E.

.SHORT TERM (TODAY AND TONIGHT)...CONVECTION THAT DEVELOPED OVER
ONTARIO THIS EVE CONTINUES TO TRACK SE AND WEAKEN AS IT ENCOUNTERS
SFC-850 MB ACYC FLOW. MORE CONVECTION FIRING NR LK WINNIPEG ATTM
ALONG BOUNDARY UNDER RRQ OF 3H JET AND NOSE OF 850 MB JET...BUT THIS
AREA OF ACTIVITY WL HAVE A DIFFICULT TIME IMPACTING THE REGION THIS
AM AS IT MOVES INTO A DRIER AND MORE STABLE ATMOSPHERE. MAIN CONCERN
WL BE FOR LINGERING CONVECTION OVER NRN LK SUPERIOR FOR A SHORT TIME
AFTER 12Z.

THEN THE QUESTION SHIFTS TO POTENTIAL FOR CONVECTION DURING THE
AFTERNOON. RETURN FLOW BEHIND SFC HIGH LOCATED S OF THE REGION TO
ADVECT IN DECENT SFC-850 MB MOISTURE...WITH SFC DEWPOINTS IN THE
LOWER 60S AND 850H DEWPOINTS CLIMBING TO NEAR 14C BY LATE AFTN.
AS A RESULT...ATMOSPHERE RAPIDLY DESTABILIZES. ETA PRODUCES SBCAPES
TO 2700 J/KG W WITH LITTLE NEG BUOYANCY NOTED...WITH LI/S TO 0 E AND
-7 W. MID LVL LAPSE RATES ALSO RISE TO AROUND 7 C/KM. THE CAVEATS
WORKING AGAINST THIS DECENT INSTABILITY ARE ONGOING ACYC FLOW AT
SFC-850 MB...850-7H WARM AIR ADVECTION AND WEAK SUBSIDENCE AT 5H.

WL NEED A DECENT BOUNDARY TO INITIATE CONVECTION. ETA ADVERTISING A
950 MB FLOW 10-15 KTS...SUGGESTING LK BREEZES TO BE DIFFICULT TO
GENERATE. HOWEVER...ETA IS ALSO INDICATION A WEAK SFC TROF TO SWING
INTO THE REGION WITH SFC WINDS FALLING OFF BLO 10 KTS. THUS IT IS
LIKELY THAT LK BREEZES WL SET UP THIS AFTN. LATEST MESOETA SUPPORTS
THIS AS IT DEVELOPS WEAK ONSHORE FLOW. ALSO THE POTENTIAL FOR A
BOUNDARY TO CROSS LK SUPERIOR INTO UPPER MICHIGAN FROM MCS THAT IS
EXPECTED TO PASS OVER THE LK LATER THIS AM. HAVE DECIDED TO KEEP
ONGOING CHC FOR CONVECTION FOR THE AFTN AND WL KEEP POPS AT 30
PERCENT.

A BETTER CHANCE FOR THUNDERSTORMS EXISTS LATER TONIGHT AS MCS
DEVELOPS OVER THE NRN PLAINS AND SHIFTS E AHEAD OF A COLD FRONT.
ONGOING WARM AIR ADVECTION OVERNIGHT TO PROVIDE INHIBITING
FACTOR...ALONG WITH 850 MB LLJ FOCUSING MORE TO THE NW OF THE
REGION. CONCERN IS THAT THE ETA TRENDING ON PLACEMENT OF BEST
FORCING A BIT FURTHER N THAN PREVIOUS RUNS. IN ANY CASE...BEST CHC
FOR PRECIP TO BE OVER WRN UPPER MICHIGAN WHERE GREATEST INSTABILITY
TO EXIST AND BEST Q VECTOR CONVERGENCE NOTED. WL UP POPS SLIGHTLY
ALL AREAS...BUT WL KEEP BLO LIKELY.

.THURSDAY AND FRIDAY...LINGERING CONVECTIVE ACTIVITY TO DIMINISH
DURING THE MORNING AS SUBSIDENCE MOVES IN BEHIND 5H SHORTWAVE. TEMPS
TO RECOVER NICELY AS 850 MB TEMPS RISE BACK TO 18-20 C BY LATE AFTN.
DRIER AIR FLOWING IN FROM THE W TO LIMIT CONVECTION ACROSS THE WRN
U.P. ALTHOUGH INSTABILITY INCREASES DUE TO DAYTIME HEATING. WITH
MORE AVAILABLE MOISTURE OVER THE CENTRAL AND ERN U.P. WL KEEP
MENTION OF PCPN GOING THERE. ANOTHER SHORTWAVE ADVERTISED TO MOVE
THROUGH THE REGION THU NIGHT. ALTHOUGH DRIER AIR WORKING IN...THERE
SHOULD STILL BE ENOUGH RESIDUAL MOISTURE AVAILABLE TO INITIATE
CONVECTION WITH THE PASSAGE OF THIS FEATURE. WL INTRODUCE CHC OF
PCPN OVERNIGHT OVER THE REGION EXCEPT FOR THE FAR NW ZONES FOR THIS
REASON. ANOTHER ROUND OF CONVECTION POSSIBLE ON FRI AS SFC BOUNDARY
PUSHES THROUGH THE AREA.

.MQT...NONE.

RJT
Hazardous weather outlook, Jul 1, 3:35 PM EST, 14 hours 47 minutes before
MIZ001>007-009>014-084-085-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
435 PM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON ACROSS WEST
AND CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT RISK THAT SOME OF THE
STORMS WEDNESDAY AFTERNOON COULD BE SEVERE WITH THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WEST AND CENTRAL UPPER MICHIGAN
WEDNESDAY NIGHT INTO THURSDAY. THUNDERSTORMS ARE ALSO POSSIBLE
FRIDAY AND AGAIN LATE SUNDAY INTO MONDAY. THERE A SLIGHT RISK SOME
OF STORMS WEDNESDAY NIGHT INTO THURSDAY COULD BECOME SEVERE WITH THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON INTO THURSDAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLB

The radar

The Marquette radar (KMQT), 197 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keweenaw

When
July 2, 6:22 AM EST
Where
Keweenaw County, Windigo
Measured
55 kt (63 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
47.900, -89.200

A seven inch diameter tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330074.